South Dakota, 2011

Hail and Damaging Winds in South Dakota, August 18, 2011

August 18, 2011 · NWS FSD · 17 events in 4 counties and zones

Thunderstorms produced large hail at numerous locations in southeast South Dakota, south of Interstate 90, on August 18th, mostly during the late morning and afternoon. There were also a few reports of damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at numerous locations in southeast South Dakota, south of Interstate 90, on August 18th, mostly during the late morning and afternoon. There were also a few reports of damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 17, 8:25 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 17, 8:25 PM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT WED AUG 17 2011

.DISCUSSION...
SCATTERED ELEVATED STORMS CONTINUE TO DEVELOP IN AREA OF STRONG
THETA-E/MOISTURE ADVECTION AT/ABOVE 850MB THIS EVENING. WITH
COVERAGE INCREASING A BIT...HAVE BUMPED UP POPS INTO MID-HIGH
SCATTERED RANGE ACROSS PARTS OF SOUTHEAST SOUTH DAKOTA FOR THE LATE
EVENING. STRONGEST ADVECTION SHIFTS EAST ACROSS THE CWA OVERNIGHT...
BUT ELEVATED INSTABILITY MUCH WEAKER ALONG/EAST OF INTERSTATE 29
CORRIDOR SO WILL KEEP POPS IN LOWER END OF CHANCE RANGE AFTER 06Z.
WITH GREATER AMOUNT OF CLOUD COVER...FORECAST TEMPS COOL A LITTLE
TOO FAST THIS EVENING AND HAVE MADE MINOR ADJUSTMENTS ACCORDINGLY.
LOWS STILL LOOK OK THOUGH SO NO CHANGES THERE AT THIS TIME. UPDATED
GRIDS/ZFP/PFM WILL BE OUT SHORTLY.   /JH

&&

.AVIATION...
ELEVATED INSTABILITY CONTINUES TO BECOME ESTABLISHED MID EVENING
ACROSS THE AREA. SO FAR...MOST SHOWER/THUNDERSTORM ACTIVITY HAS BEEN
SCATTERED AND OCCURRING NORTH OF INTERSTATE 90. STORMS ARE HIGH
BASED AND ROOTED JUST BELOW THE STRONG ELEVATED MIXED LAYER...WITH
STRONG THETA-E ADVECTION IN THE 850-700 HPA LAYER. CONDITIONS WILL
REMAIN VFR OUTSIDE STORMS...AND ONLY IN THE MORE SIGNIFICANT STORMS
WILL THERE BE ANY MVFR CEILINGS OR VISIBILITIES. UNCERTAINTY IN THE
LOCATION FOR DEVELOPMENT OF THE ACTIVITY FOR LATER THURSDAY
AFTERNOON/EVENING PRECLUDES A DEFINITIVE MENTION IN TAFS AT THIS
POINT...BUT WILL KEEP MENTION OF CUMULONIMBUS CLOUD TYPE. /CHAPMAN

&&

.PREV DISCUSSION...
SURFACE HIGH PRESSURE IS SLOWLY RETREATING OFF TO THE EAST LATE THIS
AFTERNOON. THIS WILL PRODUCE VERY LIGHT WINDS ACROSS THE EASTERN CWA
THROUGH THE EVENING HOURS...AS THE RIDGE AXIS SHIFTS EAST.  AS OF
19Z...THE SURFACE HIGH WAS CENTERED NEAR KOTG. REALLY DRY AIRMASS
HAS ALLOWED SURFACE DEW POINTS TO FALL INTO THE 40S.  SHOULD SEE
THESE REBOUND QUICKLY THIS EVENING AS SOUTHERLY WINDS INCREASE. HAVE
A BAND OF ACCAS AS OF 20Z THAT HAS FORMED ON THE LEADING EDGE OF THE
MID LEVEL MOISTURE WEST OF THE JAMES RIVER VALLEY. AS MID LEVEL
MOISTURE CONTINUES TO DEEPEN...EXPECT STORMS TO DEVELOP THIS EVENING
IN CENTRAL SOUTH DAKOTA GRADUALLY SPREADING NORTHEAST ACROSS THE
AREA OVERNIGHT. STILL A CHANCE THAT ONE OR TWO STORMS COULD BECOME
SEVERE...WITH THE BEST CHANCE OF STRONG DAMAGING WINDS GIVEN THE DRY
SUB CLOUD LAYER.  LOW TEMPERATURES LOOKED GOOD...SO ONLY MADE MINOR
CHANGES.

MAY SEE SOME LINGERING HIGH BASED THUNDERSTORMS ACROSS CWA EARLY
THURSDAY MORNING AS WEAK WAVE PULLS AWAYS. MAIN WEATHER SHOULD
BEGING TO DEVELOP THURSDAY AFTERNOON OR EVENING AND THEN SPREAD
SOUTHEAST. MODELS ARE IN AGREEMENT ON STORMS FIRING UP ALONG H85
BOUNDARY OVER NEB LATER THURSDAY AFTERNOON AND THEN SPREADING
SOUTHEAST ACROSS WESTERN IOWA THURSDAY NIGHT. HOWEVER...MODELS ARE
DIFFERENT ON THE SECONDAY WAVE DROPPING SOUTHEAST OUT OF ND. GFS
APPEARS TO BE HAVING SOME CONVECTIVE FEEDBACK WITH THIS WAVE WHILE
THE OTHER MODELS ARE MUCH WEAKER TO NON EXISTANT. IF THIS IS THE
CASE...THEN BULK OF THUNDERSTORMS WILL LIKELY BE NEAR THE H85 FRONT
THURSDAY NIGHT WHICH WOULD KEEP MOST OF RAIN OVER EASTERN NEBRASKA
INTO SOUTHWEST IOWA. SINCE THE GFS IS THE ODD MODEL OUT WILL
DISREGARD IT'S QPF OUTPUT AND KEEP HEAVIEST RAIN ACROSS FAR SOUTHERN
CWA LATER THURSDAY AFTERNOON AND NIGHT. WILL STILL NEED TO KEEP
CHANCE OF STORMS ACROSS REST OF CWA WITH WEAKER SECONDAY SHORT WAVE
MAINLY THURSDAY NIGHT. BEST SEVERE THREAT WILL BE CLOSER TO THE H85
BOUNDARY.

FRONT ASSOCIATED WITH SECONDARY WAVE WILL PUSH SOUTHEAST ACROSS THE
CWA LATER THURSDAY NIGHT AND FRIDAY MORNING AND WILL THEN HANG UP
ACROSS NEB AND IA FRIDAY WITH H85 FRONT REMAINING ACROSS NEB INTO
CENTRAL IA FRIDAY INTO SATURDAY. SO IT LOOKS LIKE THERE WILL BE A
LINGERING CHANCE OF STORMS ACROSS THE FAR SOUTHERN CWA FRIDAY
THROUGH SATURDAY AND WILL KEEP A 20 TO 30% POP MAINLY SOUTH OF I90
FOR THAT TIME PERIOD.

AFTER SATURDAY...RIDGE ALOFT BEGINS TO BUILD OVER THE ROCKIES WITH
GENERALLY DRY AND WARMER WEATHER EXPECTED SUNDAY INTO WEDNESDAY.
COULD SEE A RIDGE RIDER SUNDAY NIGHT BUT MODELS NOT VERY CONSISTENT
ON THIS FEATURE AND BASED ON PREVIOUS RUNS...WILL LEAVE SUNDAY NIGHT
DRY FOR NOW.

TEMPERATURES AND HUMIDITY WILL BE HIGHER ON THURSDAY WITH RETURN
SOUTHERLY FLOW WITH DEWPOINTS CLIMBING TO NEAR 70 AND HIGHS IN THE
80S. COOLER AIR WILL FILTER INTO THE REGION FRIDAY AND SATURDAY WITH
HIGH GENERALLY IN THE 70S. SHOUDL SEE HIGHS PUSH BACK INTO THE 80S
SUNDAY AND MONDAY...AND COULD EASILY CLIMB INTO THE 90S WESTERN CWA
TUESDAY AND WEDNESDAY IF RIDGE BUILDS AS MUCH AS GFS INDICATES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 17, 9:35 AM CST, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 AM CDT WED AUG 17 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1035 AM CDT WED AUG 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA TONIGHT.
THUNDERSTORMS ARE GENERALLY NOT EXPECTED TO BE SEVERE ALTHOUGH A
FEW SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY WEST OF THE JAMES
VALLEY.  QUARTER SIZED HAIL AND 60 MPH WIND GUSTS WILL BE THE
MAIN SEVERE WEATHER THREAT.

FLOODING...
MODERATE TO MAJOR FLOODING ON THE JAMES RIVER IS EXPECTED TO VERY
SLOWLY RECEDE...BUT FLOODING WILL CONTINUE UNTIL FURTHER NOTICE.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN
CHAMBERLAIN AND SIOUX CITY UNTIL FURTHER NOTICE...WITH RIVER
LEVELS EXPECTED TO DROP VERY SLOWLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY. THE MAIN CHANCES
FOR THUNDERSTORMS WILL BE OVER SOUTH CENTRAL SOUTH DAKOTA LATE IN
THE AFTERNOON AND INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA
LATE THURSDAY NIGHT. SHOULD STORMS DEVELOP...VERY LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE
INTO SOUTH CENTRAL SOUTH DAKOTA. THE MAIN SEVERE WEATHER THREAT
WOULD TRANSITION TO DAMAGING WINDS AS STORMS MOVE EAST INTO
SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM CDT IN SOUTH
CENTRAL SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 102 km away, was scanning. The volume nearest the first event began at 07:12 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Bon Homme

When
August 18, 1:12 AM CST
Where
Bon Homme County, 4.54 mi WSW of Scotland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.120, -97.810

Thunderstorm Wind, Charles Mix

When
August 18, 10:40 AM CST
Where
Charles Mix County, Marty
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
42.980, -98.420

Thunderstorm winds caused tree damage, including several large branches blown down.

Hail, Bon Homme

When
August 18, 11:30 AM CST to 11:35 AM CST
Where
Bon Homme County, 2.05 mi SW of Perkins
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.850, -98.050

Large hail dented a few vehicles. The hail was accompanied by winds gusting to about 45 mph.

Hail, Bon Homme

When
August 18, 1:12 PM CST
Where
Bon Homme County, 4.54 mi WSW of Scotland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.120, -97.810

Hail, Yankton

When
August 18, 1:30 PM CST
Where
Yankton County, 4.86 mi N of Lesterville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
43.100, -97.590

Golf ball size hail caused an unknown amount of property and crop damage. The property damage consisted mainly of several dented vehicles.

Hail, Yankton

When
August 18, 2:09 PM CST to 2:20 PM CST
Where
Yankton County, 2.81 mi N of (Ykn)chan Gurney Arp to 0.61 mi SW of Yankton
Measured
1.75 in hail
Property damage
$2.0 million
Reported by
Department of Highways
Coordinates
42.960, -97.390

Large hail up to golf ball size, driven by strong to damaging winds, caused widespread property and crop damage in and near Yankton. Numerous windows were broken, both in structures and in vehicles, roofs and siding were damaged in several homes and businesses, and trees were stripped. Corn and other crops in the area were heavily damaged, with crops totally stripped in some areas. The amount of crop damage could not yet be determined.

Thunderstorm Wind, Yankton

When
August 18, 2:09 PM CST to 2:20 PM CST
Where
Yankton County, 1.47 mi NNW of Yankton
Measured
66 kt (76 mph) measured gust
Property damage
$500,000
Reported by
AWOS
Coordinates
42.890, -97.390

Thunderstorm winds caused widespread tree damage, including numerous trees blown down. Some homes were damaged by falling trees or tree debris. The winds drove hail that was up to golf ball size, and with the hail contributed to crop damage in the area.

Hail, Yankton

When
August 18, 2:43 PM CST
Where
Yankton County, 4.86 mi S of Gayville
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
42.810, -97.180

Large hail covered the ground and caused crop damage in the area. The amount of crop damage was not known.

Hail, Bon Homme

When
August 18, 3:45 PM CST
Where
Bon Homme County, 3.49 mi S of Scotland
Measured
1.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.100, -97.720

Large hail caused damage to bean and corn crops. The amount of crop damage was not known. The hail also dented a few vehicles.

Hail, Clay

When
August 18, 4:06 PM CST to 4:11 PM CST
Where
Clay County, 1.22 mi SW of Dalesburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.960, -96.900

Thunderstorm Wind, Yankton

When
August 18, 4:25 PM CST
Where
Yankton County, 1.47 mi NNW of Yankton
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
42.890, -97.390

Hail, Yankton

When
August 18, 4:29 PM CST
Where
Yankton County, 1.47 mi NNW of Yankton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.890, -97.390

Hail, Yankton

When
August 18, 4:29 PM CST
Where
Yankton County, 0.51 mi W of Mission Hill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.920, -97.280

Hail, Yankton

When
August 18, 4:48 PM CST
Where
Yankton County, 4.86 mi S of Gayville
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.810, -97.180

Large hail dented vehicles and caused crop damage. The amount of crop damage was not known from this hail or from earlier hail in the same afternoon.

Hail, Bon Homme

When
August 18, 6:00 PM CST
Where
Bon Homme County, 3.49 mi S of Avon
Measured
1 in hail
Reported by
Public
Coordinates
42.950, -98.060

Hail, Bon Homme

When
August 18, 6:06 PM CST
Where
Bon Homme County, 2.9 mi NW of Perkins
Measured
1 in hail
Reported by
Public
Coordinates
42.900, -98.060

Hail, Bon Homme

When
August 18, 6:15 PM CST
Where
Bon Homme County, 2.05 mi SW of Perkins
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.850, -98.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339635, 339636, 339637, 339638, 339639, 339641, 339644, 340911, 340913, 340914, 340916, 340917, 340918, 340919, 340920, 340921, 340922.